Question: Why Do Adverse Drug Events Increase In Elderly?

Question: Why Do Adverse Drug Events Increase In Elderly?

Increased Sensitivity to Many Drugs: The problems of decreased body size, altered body composition (more fat, less water), and decreased liver and kidney function cause many drugs to accumulate in older people’s bodies at dangerously higher levels and for longer times than in younger people.

Why are elderly patients at greater risk for development of drug toxicity?

The elderly are particularly at increased risk of adverse drug reactions (ADR) [1] attributed in the main to polypharmacy and physiological changes affecting the pharmacokinetics and pharmacodynamics of many drugs or poor compliance due to cognitive impairment or depression.

Which factors contribute to adverse reactions in older clients?

Type B ADRs are usually uncommon, but rarely may sometimes cause serious toxicities. [13] Therefore, ADRs in elderly are largely contributed by prescribing error e.g., large doses of drugs without taking into account, the effect of age and frailty on drug disposition, especially renal and hepatic clearance.

What increases the risk of an adverse drug reaction?

Factors which might increase the possibility of the occurrence of ADRs include; extremes of age, gender, multiple drugs, disease state, past history of ADR or allergy, genetic factors, large doses and many other factors.

Which patients are at increased risk for adverse drug events?

Amongst the known risk factors for adverse reactions are increasing age, polypharmacy, liver and renal disease as well as being female. Female patients have a 1.5- to 1.7-fold greater risk of developing an ADR, including adverse skin reactions, compared with male patients.

What is the most common adverse drug effect seen in the elderly?

Adverse drug reactions (ADRs) are common in older adults, with falls, orthostatic hypotension, delirium, renal failure, gastrointestinal and intracranial bleeding being amongst the most common clinical manifestations.

You might be interested:  Prognosis for chf in elderly

Why do the elderly have different responses to medication?

These physiological changes include increased body fat, decreased body water, decreased muscle mass, and changes in renal and liver function and in the Central Nervous System. These changes can cause adverse drug reactions (ADRs) in older people.

What are adverse drug events?

An adverse drug event (ADE) is when someone is harmed by a medicine. Older adults (65 years or older) visit emergency departments almost 450,000 times each year, more than twice as often as younger persons.

What causes adverse drug reaction?

An adverse drug reaction (ADR) is an injury caused by taking medication. ADRs may occur following a single dose or prolonged administration of a drug or result from the combination of two or more drugs.

How does an adverse effect of a drug occur What are the causes of some drug drug interactions?

Drug-condition interactions may occur when an existing medical condition makes certain drugs potentially harmful. For example, if you have high blood pressure you could experience an unwanted reaction if you take a nasal decongestant.

What are the factors affecting drug action?

Factors influencing drug effects

  • Type of drug.
  • Quantity of drug used.
  • Method of drug use.
  • Time taken to consume.
  • Tolerance.
  • Gender, size and amount of muscle.
  • Use of other psycho-active drugs.
  • Mood or attitude.

Why are the risks of medication errors increased in the OR?

Patients in a hospital’s perioperative setting, including outpatient surgery, the perioperative holding area, the operating room and the post-anesthesia care unit, are at an increased risk of medication errors due to handoffs and lack of communication, according to a report released this week.

You might be interested:  Home health care for elderly veterans

What is the most likely cause for someone being hospitalized for an adverse drug event?

Using anticoagulants safely requires a careful balance between risks and benefits. Among older adults, oral anticoagulants are the most common causes of adverse drug events (ADEs) leading to emergency room visits and emergent hospitalizations.

What causes the rate of absorption of a medication to be affected in the elderly?

In the elderly there is a reduction in gastric pH which, in the case of some drugs, affects the solubility and thus will influence the rate of absorption. Furthermore, there is a reduction in intestinal blood flow, which would tend to delay or reduce drug absorption.

Alice Sparrow

leave a comment

Create Account



Log In Your Account



Adblock
detector